Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX

April 12, 20206 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2020, 12:57 AM CDT for 6 counties in Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2020, 12:57 AM CDT (05:57 UTC)
Expired
Apr 12, 2020, 1:35 AM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 1:35 AM CDTHAIL 1.75Big Spring, TXQUARTER SIZED HAIL WITH SOME GOLF BALL SIZED HAIL AT TIMES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3489 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS54 KMAF 120557
SVRMAF
TXC033-173-227-317-329-415-120700-
/O.NEW.KMAF.SV.W.0034.200412T0557Z-200412T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1257 AM CDT Sun Apr 12 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  West central Scurry County in western Texas...
  Northeastern Midland County in western Texas...
  Southeastern Borden County in western Texas...
  Southeastern Martin County in western Texas...
  Northwestern Howard County in western Texas...

* Until 200 AM CDT.

* At 1257 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Gail to near Greenwood, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Spring, Greenwood, Stanton, Lomax, J B Thomas Reservoir,
  Luther, Randalls Corner, Big Spring McMahon-Wrinkle Airpark, Knott,
  Knapp and Elbow.

This includes Interstate 20 between mile markers 152 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3278 10101 3197 10163 3197 10197 3278 10137
TIME...MOT...LOC 0557Z 273DEG 29KT 3273 10133 3202 10184 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
853 
WWUS54 KMAF 120635
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
135 AM CDT Sun Apr 12 2020

TXC033-173-227-317-329-415-120645-
/O.CAN.KMAF.SV.W.0034.000000T0000Z-200412T0700Z/
Glasscock TX-Scurry TX-Midland TX-Borden TX-Martin TX-Howard TX-
135 AM CDT Sun Apr 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLASSCOCK...WEST
CENTRAL SCURRY...NORTHEASTERN MIDLAND...SOUTHEASTERN BORDEN...
SOUTHEASTERN MARTIN AND NORTHWESTERN HOWARD COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3278 10101 3197 10163 3197 10197 3278 10137
TIME...MOT...LOC 0628Z 273DEG 29KT 3272 10103 3201 10155 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:07 AM CDT, 50 minutes earlier.

Area forecast discussion, Apr 12, 12:07 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1207 AM CDT Sun Apr 12 2020

.DISCUSSION...

Please see the 06z aviation discussion below.

&&

.AVIATION...
All terminals are currently VFR for the moment, but watching TSRA
development over KMAF on the edge of the dryline. Storms will
press east quickly between 06-08z, allowing for the the tempo
being shortened at KMAF from previous. Once TSRA clears east, all
sites will be VFR heading through the period. Winds will increase
west to east by morning with winds >25kts expected at all
terminals by 16-18z. Winds will decrease toward sunset, but eyes
turn of a cold front pressing south after 00z Monday. Expect FROPA
at KHOB/KMAF at end of forecast time frame with increased winds
out of NE following passage.

&&

.PREV DISCUSSION... /issued 901 PM CDT Sat Apr 11 2020/

UPDATE...
Tornado watch #100 has been cancelled.

DISCUSSION...
We have opted to cancel the Tornado Watch early due the lack of
development. However, there is still the potential for storms,
some severe, to develop after midnight. Currently the dryline is
in the far ern and srn CWFA, but is expected to retreat to near a
Gail...Odessa...Ft Stockton line by 06Z/Sun and with a 110kt 3h
jet overhead storms are favored to redevelop along/near dryline in
conjunction with the intensification of a 40kt low-level jet.
Forecast has been updated to reflect severe potential mainly
after midnight.

&&

PREV DISCUSSION... /issued 352 PM CDT Sat Apr 11 2020/

DISCUSSION...
An upper level trough/low is centered over southern Arizona with
southwest flow over West Texas and southeast New Mexico. A dryline
is expected to develop across the area then push east to the
eastern Permian Basin and Lower Trans Pecos later this afternoon
and this evening. The NAM12 is showing CAPE values of over 2,000
J/kg across the far eastern areas of the CWA this afternoon and 0
to 6 km bulk shear values of near 50 kts across the whole area and
mid-level lapse rates of over 7 degrees C/km. Current analysis
shows CAPE values of 3000+ J/kg across portions of the Permian
Basin and Western Low Rolling Plains. Upper lift will also be
enhanced across portions of the area late this afternoon into this
evening. These conditions will allow for a chance of severe
thunderstorms this afternoon and evening, mainly across the
Permian Basin and Lower Trans Pecos. A Tornado Watch is in effect
across the eastern Permian Basin and Western Low Rolling Plains
until 10 pm this evening. Temperatures today are expected to be
slightly warmer than yesterday with highs mostly in the 80s.

The upper trough moves over the region tonight into Sunday. This
upper trough will be connected to a broader upper trough which
will move over the Upper Midwest on Sunday. Strong winds at the
base of the trough moving over the CWA will result in very windy
conditions tonight through Sunday. A High Wind Warning is in
effect for the Guadalupe Mountains beginning this afternoon and
continuing into Sunday night. Possible high wind or wind advisory
conditions will be present further east on Sunday. These westerly
winds will be associated with a Pacific front which will result in
slightly cooler temperatures for Sunday. An even stronger cold
front associated with the upper trough over the Northern Plains
will move into the area Sunday night. This will result in quite a
significant temperature drop with temperatures in the 30s expected
across the Permian Basin and parts of southeast New Mexico Monday
morning. A Freeze Watch is in effect for north and central parts
of Lea County as well as Gaines and Dawson Counties. High
temperatures for Monday may only warm up into the 50s for northern
sections of the area. Cold temperatures are again expected Tuesday
morning with lows mostly in the 30s and 40s. Temperatures on
Tuesday may not be that much different than those on Monday with
the colder airmass remaining near the area. Southerly surface
winds will return to the area on Wednesday resulting in
temperatures warming into mostly the 60s and 70s. Temperatures
will generally be warming up into the extended forecast with highs
mostly in the 70s and 80s and not much in the way of precipitation
expected.

FIRE WEATHER...
A dryline is pushing east across the area today with gusty west
wind  in its wake. A High Wind Warning in effect for the
Guadalupe Mountains with a High Wind Watch for the surrounding
plains. Minimum RH below 10 percent will be possible west of the
dryline. A RFD remains in effect today for near critical fire
weather conditions for Southeast New Mexico southward across the
mountains to the Presidio Valley. The dryline will retreat west
tonight with good recovery for most of the region. Near critical
fire weather conditions are possible Sunday across the Big Bend. A
strong cold front will blow into the area late Sunday with much
colder temperatures... higher RH... and a gusty NE wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  52  77  36 /  40  30   0  10
Carlsbad                       82  50  78  41 /   0   0   0  20
Dryden                         92  57  84  48 /  10  20   0   0
Fort Stockton                  85  53  77  43 /  10  10   0   0
Guadalupe Pass                 70  42  66  40 /   0   0   0  10
Hobbs                          81  48  74  33 /  20   0   0  20
Marfa                          77  41  71  40 /   0   0   0   0
Midland Intl Airport           83  52  78  37 /  30  20   0  10
Odessa                         81  52  78  38 /  30  20   0  10
Wink                           85  51  80  40 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 6 AM MDT Sunday through Sunday evening for
     Eddy County Plains.

     Freeze Watch from late Sunday night through Monday morning for
     Central Lea County-Northern Lea County.

     High Wind Warning until 11 PM MDT Sunday for Guadalupe Mountains
     of Eddy County.

TX...High Wind Watch from 7 AM CDT Sunday through Sunday evening for
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     Freeze Watch from late Sunday night through Monday morning for
     Dawson-Gaines.

     High Wind Warning until 11 PM MDT Sunday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

87/44
Hazardous weather outlook, Apr 11, 8:48 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
848 PM CDT Sat Apr 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
848 PM CDT Sat Apr 11 2020 /748 PM MDT Sat Apr 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible overnight, especially
across the Permian Basin and Lower Trans Pecos. Large hail and
damaging winds are the primary concerns.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning continues for the Guadalupe and Delaware
Mountains through Sunday evening.

A High Wind Watch is in effect for the Eddy county plains of New
Mexico, Culberson, Reeves, Davis Mountains and the adjacent foothills
Sunday.

A Freeze Watch is in effect for portions of Lea County and the
Northern Permian Basin for Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Permian Basin and Lower
Trans Pecos overnight.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 11, 8:58 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
858 PM CDT Sat Apr 11 2020

TXZ070-120230-
Reagan TX-
858 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN COUNTY UNTIL
930 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Big Lake, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Reagan
County.

LAT...LON 3138 10134 3153 10145 3164 10127 3142 10127
TIME...MOT...LOC 0158Z 237DEG 39KT 3150 10133

84
Local storm report, Apr 12, 12:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1250 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             GREENWOOD               32.03N 101.90W
04/12/2020  E1.00 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:58 PM CDTSpecial Weather StatementMAFReagan32 min
Apr 12, 12:21 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Upton54 min
Apr 12, 12:54 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos29 min
Apr 12, 1:13 AM CDTSevere Thunderstorm WarningMAFCrane, Glasscock, Midland, Reagan, Upton62 min
Apr 12, 1:22 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reagan, Terrell, Upton53 min
Apr 12, 1:34 AM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Scurry56 min
Apr 12, 2:04 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan41 min
Apr 12, 2:16 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell44 min
Apr 12, 2:28 AM CDTSpecial Weather StatementMAFMitchell, Scurry47 min
Apr 12, 3:45 AM CDTFreeze WarningMAFBorden, Dawson, Gaines, Scurry30 hr
Apr 12, 3:45 AM CDTHigh Wind WatchMAFCulberson24 hr
Apr 12, 3:45 AM CDTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves22 hr
Apr 12, 3:45 AM CDTWind AdvisoryMAFBrewster, Crane, Culberson, Jeff Davis, Loving, Pecos and 6 more21 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.